'COVID arm' rash seen after Moderna vaccine annoying but harmless, doctors say
An angry red rash being called “COVID arm” is a harmless but annoying response in some people who get the Moderna vaccine. Aside from sometimes being itchy, it doesn't appear to be dangerous, and people who get it should not hesitate to get their second dose of the vaccine, doctors say.
There is no indication the reaction is anything but a topical – and brief – response as the body’s immune system goes to work, said Dr. Esther Freeman, director of global health dermatology at Massachusetts General Hospital.
“We want to reassure people that this is a known phenomenon," she said. "Having a big red splotch on your arm for a couple of days may not be fun but the reality is there's no need to panic and no reason not to get your second shot."
Freeman is the principal investigator in the global COVID-19 dermatological registry, which is collecting case reports from doctors of people experiencing COVID-19 responses. So far, there are only 14 examples in the registry, but she thinks there are more that haven’t been reported.
COVID-19 vaccine reactions can be reported on the CDC's V-safe page.
Dermatologists and allergists are studying the side effect, which they’ve tentatively dubbed "delayed cutaneous hypersensitivity." Laypeople are calling it "COVID arm."
The rash is red, sometimes itchy and painful to the touch, and can be as much five or six inches across. It always occurs on the arm where the shot was given.
“It’s temporarily dramatic, but it will go away” within 24 hours to a week, Freeman said.
The specific reaction has occurred only in people who’ve gotten the Moderna vaccine, not the Pfizer vaccine, Freeman said. A small number of rash reactions were reported in Moderna’s clinical trials.
“It doesn’t mean you should get Pfizer instead of Moderna," she said. "It’s not such a big deal."
The rash also seems to be more common in women, but it’s hard to tell because the first people who got the Modena vaccine were health care workers, the majority of whom tend to be women.
“We do have more cases that are being reported in women, but that could be that women are more likely to tell you,” said Dr. Kim Blumenthal, an allergist and epidemiologist and professor of medicine at Harvard medical school.
It also seems to be most common in people in their 30s and 40s, but that, too, could be due to the age of the health care workers getting the first wave of vaccinations.
Overall, women account for 77% of the Moderna vaccine's reported side effects, with a median age of 43. That's likely because of the population of health care workers who first got the vaccine, said Dr. Tom Shimabukuro, the U.S. Public Health Service Vaccine Safety Team lead for the COVID-19 response at the Centers for Disease Control and Prevention. He spoke Wednesday at a meeting of CDC's Advisory Committee on Immunization Practices.
So far, side effects for both vaccines seem to be almost identical, apart from this one reaction.
Data has shown older people have a weaker immune response to the COVID-19 vaccines, so it’s possible the rash simply signals a more robust immune response in younger age groups, Freeman said.
“It wouldn’t be surprising to me because we see different responses to COVID in different age groups,” she said.
Rash can take take days to appear
What’s unusual is that the rash typically shows up five to nine days after the first immunization – on average, a week later. That makes it different from most vaccine side effects, which typically occur within a day or two.
“People are a little surprised because it’s a long time after the shot,” Freeman said.
Allergic reactions typically become worse with more exposure, so there’s concern the second shot might cause a more severe rash. Data is still being collected, but doctors are encouraged that does not appear to be the case with the second Moderna shot.
However, there aren’t many examples so far because second shots began only last week. Moderna’s vaccine was first authorized Dec. 18. The second dose is not given until 28 days later, so the second round began only Jan. 15.
Blumenthal said the rash appears to be a delayed allergic reaction of unknown cause.
“Is this related to the body’s immune reaction? Is this just your body doing the job, or is this maybe related to one of the inactive ingredients to the vaccine? We really don’t know yet,” she said.
The percentage of people who develop the reaction isn’t known. Blumenthal, who is in charge of allergy for the employee vaccination program at Mass General Hospital in Boston, said she’d seen a fair number.
“We’re probably just seeing the tip of the iceberg,” she said.
No need to avoid second shot
The reaction is annoying, but the virus is deadly, so it’s no reason not to get the shot or a second dose, doctors said.
“If it’s itching, take antihistamine," Blumenthal said. "if it’s painful, take Tylenol.”
They cautioned that delayed cutaneous hypersensitivity is not an infection and doesn’t need to be treated with antibiotics.
“Though if it’s not just in that arm, or if anything lasts longer than a week, definitely reach out to your health care provider,” Freeman added.
At Zuckerberg San Francisco General hospital, providers have begun recommending people get their second shot in the other arm, said Dr. Erin Amerson, the hospital’s chief of dermatology.
The most important message, doctors say, is the rash is a harmless, short-term reaction.
“We don’t want people to panic." Freeman said, "and we don’t want people to think they can’t get their second dose just because they have this delayed reaction.”
Contact Elizabeth Weise at firstname.lastname@example.org
This article originally appeared on USA TODAY: 'COVID arm': Moderna vaccine rash a harmless side effect, doctors say